[Skip to Content]
[Skip to Content Landing]
Article
August 20, 1960

HYDRALAZINE POISONINGREVIEW OF THE LITERATURE AND AUTOPSY STUDY OF PERSON WITH MASSIVE INTESTINAL BLEEDING

Author Affiliations

Philadelphia

Chief Medical Resident (Dr. Bendersky) and Resident in Pathology (Dr. Ramirez), Hahnemann Medical College and Hospital.

JAMA. 1960;173(16):1789-1794. doi:10.1001/jama.1960.03020340007002
Abstract

A 72-year-old woman was hospitalized because of the sudden onset of hemorrhage during defecation. On admission the patient was in shock, scattered petechiae and small purpuric lesions were seen on the skin of the lower half of the body, and the gastrointestinal bleeding continued. She died on her fifth day in the hospital despite transfusions. At autopsy pathological changes of the nature of fibrinoid necrosis were found throughout the body, including an appearance called wirelooping in the renal glomeruli. This appearance is ascribed to a thickening of the basement membrane of the glomerular capillaries, which appear patent in the sections because of the rigidity of their walls. All types of blood vessels were involved in a proliferative and necrotizing process. The changes were attributed to poisoning with hydralazine, which the patient had been taking for hypertension in doses of 100 mg. daily for two years.

×